Thunderstorm Wind, Ottawa
- When
- August 11, 1:45 AM EST
- Where
- Ottawa County, 0.6 mi ESE of Genoa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.517, -83.359
Numerous trees downed and barn roof damaged in Genoa.
Northern Ohio was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northern Ohio from the Upper Midwest as multiple surface lows moved northeastward along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Northern Ohio was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northern Ohio from the Upper Midwest as multiple surface lows moved northeastward along the front. Ahead of the front, six distinct rounds of severe thunderstorms with damaging wind gusts affected northern Ohio between the early morning of the 11th and early evening of the 13th. These storms utilized moderate to strong MUCAPE, moderate to strong DCAPE, and primarily moderate to strong effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 12:46 AM EST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 146 AM EDT Wed Aug 11 2021 .SYNOPSIS... Low pressure over northern Lower Michigan will move northeast into Canada today. Strong low pressure will develop over the Hudson Bay region of Canada and extend a cold front into the northern United States on Wednesday. This front will move southeast through the Great Lakes region on Thursday, crossing northern Ohio on Friday afternoon. High pressure will build into the region for the weekend. && .NEAR TERM /THROUGH TONIGHT/... A complex of showers and thunderstorms persists across northern Indiana into central Lower Michigan early this morning. This line has shown signs of weakening over the last several hours as this area of convection enters a more stable boundary layer, which has cooled off this evening. While some low level stability exists, the severe threat is diminishing across the area. However, still expect this line of showers and thunderstorms to enter NW Ohio overnight. Where the parent convection catches up to the outflow, wind gusts will be the strongest and right now that appears to be in the vicinity of Findlay to Marion in several hours. For this update, have added likely and categorical PoPs across Northwest Ohio for this line with less certainty remaining for convection coverage Wednesday morning and have generic chance PoPs remaining. Previous discussion... A very humid airmass is currently in place over the area, with dew points ranging from 70 towards east-central Ohio to 77 towards northwest Ohio. Temperatures have risen to the upper 80s in northwest Ohio with highs potentially reaching the low 90s. This combination has resulted in heat indices well into the upper 90s to low 100s for portions of northwest Ohio. For this reason, have issued a Heat Advisory through the daytime hours. Thunderstorms are also expected across portions of the area, mainly the eastern half of the CWA, due to the instability generated by the warm, humid airmass. A CAPE gradient currently exists across the CWA with 3500 J/kg MLCAPE over northwest Ohio to around 1500 J/kg over northwest Pennsylvania. The combination of moisture advection with southwest winds and daytime heating should allow for an increasing instability over the next several hours with much of the area increasing to at least 2500-3000 J/kg of MLCAPE. Any storms that develop will have the potential to develop a rapidly intensifying updraft. Greatest shear potential will be far northeast Ohio to northwest Pennsylvania where effective shear is forecast to be between 25-30 knots. This combination of shear and instability may result in supercell composite values of greater than 8, which should be more than sufficient for the possibility of severe thunderstorms. Main severe weather hazard will be wind but can't rule out large hail if any discrete cell develop rotation. Expectations for storm evolution beyond this afternoon are extremely uncertain as the progression of storm development and propagation will largely depend on small-scale features beyond our forecast abilities, given that there is very little large- scale forcing. A wide range of possibilities is given in CAMs' modeled reflectivity. For now, will hold with a general chance of thunderstorms through Wednesday night until convective details unveil themselves. Confidence is fairly high in the presence of moderate to high instability, so with that alone, any thunderstorm development has the potential to become severe. Several models are suggesting an areas of vertical wind shear near 30-35 knots over portions of northern Ohio Wednesday afternoon, which could provide and elevated risk for severe weather, especially with the amount of instability present. For this reason, SPC has a slight risk for severe weather tomorrow, with the primary being damaging winds, albeit can't rule out hail and/or tornadoes if there is wind shear present. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... An approaching upper-level trough will be situated over the upper Mississippi Valley to Great Lakes region with an associated surface cold front stalling across the central Great Lakes. As we remain in the warm sector, the same general thermodynamic setup is expected on Thursday as the previous few days, with a very warm, moist airmass in place. Still expecting dew points in the mid to upper 70s with temperatures in the upper 80s to low 90s. There is potential for heat indices in the mid 90s to near 100 across the entire forecast area Thursday afternoon. Additionally, scattered thunderstorm activity is expected with some potential for these storms to be strong to severe due to the potential for MLCAPE of 2500-3500 J/kg during the afternoon hours. SPC has the entire area once again in a marginal risk for severe weather, with damaging winds once again being the primary weather hazard. By Friday the upper-level trough and associated cold front makes southeastward progress towards our area, with the cold front located just north of Lake Erie 12Z Friday and upper-level trough over the Great Lakes region. Similar thermodynamic and kinematic environment is expected (moderate to strong instability with marginal vertical wind shear), although coverage of convection could be more widespread due to stronger synoptic forcing than previous days. Heat indices in the low to mid 90s possible Friday afternoon. Isolated showers and thunderstorms may linger into Friday night, mainly for central and east-central Ohio. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Cooler temperatures, lower humidity, and less rain is expected Saturday through Monday as high pressure builds in behind the cold front. Temperatures in the upper 70s to low 80s expected through Monday, rising back to near normal for Tuesday. Precipitation chances return Tuesday in the form of scattered diurnally forced showers and thunderstorms. && .AVIATION /06Z Wednesday THROUGH Sunday/... A complex of showers and thunderstorms have entered Northwest Ohio this morning and will move east across the airspace over the next several hours. At this point, believe that the most impacted terminals will be KFDY and KTOL. The strongest portion of the complex will hit KFDY within the hour and a stronger wind gust of 30 to 35 knots with a wind shift to out of the northwest is expected. Thunderstorms are a bit weaker into the KTOL area and slightly lesser TS impacts are expected within the hour. This line will continue to decay as it pushes eastward and have some MVFR mentions at KMFD and KCLE, but believe the line will be significantly lessened by the time it reaches KCAK and KYNG to preclude any non-VFR and for KERI, have a dry TAF. Once this complex moves through the region this morning, fairly bearish on the return of precipitation for today. The area is between forcing mechanisms and believe it may end up being a repeat of Tuesday with mostly dry conditions. Southwest winds may pick up this afternoon with gusts to 20 knots possible. Outlook...Non-VFR possible showers and thunderstorms from Thursday through Friday night. && .MARINE... Southwest winds 10-20 knots remain the dominant wind regime through Friday with an increase in choppy conditions with any distance away from the shore. Very gradual veering will continue to a more west southwesterly direction by Thursday, ahead of a strong cold front slated for Friday that will bring a wholesale change to the winds and a northerly/onshore component Friday night through Saturday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Saunders/Sefcovic SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Sefcovic MARINE...Saunders
Hazardous Weather Outlook National Weather Service Cleveland OH 801 PM EDT Tue Aug 10 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120015- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 801 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-120015- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 801 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. A cluster of thunderstorms may move in from the west late tonight. There may be some potential for these storms to become strong to severe. Damaging winds will be the primary weather hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday through Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Cleveland OH
204 AM EDT Wed Aug 11 2021
OHZ003-006>008-017-018-027-110645-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-Ottawa OH-Sandusky OH-
Lucas OH-
204 AM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Ottawa, western
Seneca, northern Wyandot, western Sandusky, Wood, Hancock and Lucas
Counties through 245 AM EDT...
At 204 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to Rawson. Movement was east at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fostoria, Upper Sandusky,
Bluffton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville,
Holland and McComb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4171 8345 4170 8346 4169 8344 4170 8344
4169 8343 4169 8335 4171 8334 4166 8326
4081 8311 4081 8312 4082 8388
TIME...MOT...LOC 0604Z 260DEG 37KT 4160 8394 4096 8381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GriffinThe Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 06:46 UTC.
56 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous trees downed and barn roof damaged in Genoa.
A personal weather station in Martin recorded a peak gust of 74 mph from a thunderstorm.
Several large tree limbs snapped and a power pole knocked down about one-mile SSW of Findlay.
Numerous trees down in Findlay.
Numerous trees down in Willard.
Numerous trees down about three-miles northeast of Willard.
Large tree downed onto car and house on south side of Plymouth. Car was damaged.
Trees damaged and power poles broken about 3.5-miles NNE of Ottawa Hills.
Trained spotter measured a peak gust of 72 mph from QLCS. Location was about 2 miles WNW of Rossford.
Building with roof damage about two-miles northeast of Rossford.
Penny-size hail in Mount Blanchard.
Roof damage to home in Oak Harbor. Numerous shingles were torn off.
Numerous trees and power lines down on South Bass Island.
Public report of a peak gust of 67 mph from QLCS. Gust was recorded by personal weather station on Kelleys Island.
Trees down about one-mile ENE of Marion.
Numerous trees downed in Plymouth. One home had severe damage, including a collapsed exterior wall. Detached garage was damaged heavily.
Trees downed and metal roof damaged in Mount Gilead.
Several trees downed in Steam Corners area.
Received video on Twitter of numerous trees snapped in half in Avon Lake.
Several large trees downed in Mansfield.
Numerous trees snapped and blocking roadways in Elyria.
Off-duty NWS meteorologist estimated a peak gust of 75 mph two-miles WNW of Bay Village. Extensive tree and power line damage was reported across Bay Village. A large tree fell onto a home and caused roof damage about two-miles WNW of Rocky River.
Tree downed along Clemens Road, near the Red Roof Inn, in Westlake. Another tree fell onto a house along Hilliard Road in Westlake, just west of the Rocky River border.
Estimated peak gust of 70 mph from QLCS in Butler.
A snapped tree fell onto a garage in Lakewood and a tree fell onto a truck about three-miles NNE of Linndale. Farther east along the same straight-line wind damage path, multiple trees were snapped and the roof was torn off a warehouse in the Gordon Square District of Cleveland.
Large tree fell onto vehicle along Hanna Lane in Bratenahl.
Numerous trees and power lines downed in Fredericktown.
Power poles snapped in half along West 130th Street, about one-mile southwest of Linndale.
Numerous trees and power lines downed in Mount Vernon.
Tree fell onto house and caused minor damage in Parma.
Large tree fell onto house and created hole in roof about one-mile NNE of Euclid.
Fallen tree caused major damage to three vehicles about one-mile ESE of Euclid.
Numerous tree limbs and several whole trees downed about one-mile WSW of Shaker Heights.
Large tree snapped about one-mile west of Lyndhurst.
Numerous trees and power lines downed in Danville.
Trees damaged about one-mile north of Mentor. One tree limb fell onto a vehicle.
Large tree downed across Sanctuary Road, about one-mile ENE of Kirtland.
Trees and wires downed in Glenmont and about three-miles west of Killbuck.
Trained spotter in Wadsworth estimated a peak gust of 65 mph from passing QLCS. Also noted downed tree limbs and shingles blown off roofs.
Large tree limb fell onto a car along Solon Road, about one-mile west of Solon.
Numerous trees and power lines downed in Tallmadge.
Trees damaged at Ohio Prestwick Country Club in Uniontown area.
Power poles were broken in Ashtabula.
Numerous trees and power lines downed in Mesopotamia Township.
Numerous trees and power lines downed in Hiram and Nelson Townships.
Numerous trees and power lines downed in Garrettsville.
Numerous trees and power lines downed in Kinsman Township.
Numerous trees and power lines downed in Brookfield Center.
Tree branch downed near the intersection of Charles and Snyder Roads, about two-miles southeast of Bainbridge. A tree was downed near the intersection of OH-44 and Starbush Court in Auburn Township.
Several trees downed in North Bloomfield.
Tree fell onto garage just southwest of downtown Cuyahoga Falls. A large tree limb was snapped near the intersection of Howe Avenue and Tallmadge Road, just southeast of downtown Cuyahoga Falls.
Several trees damaged along the northern shore of Wyoga Lake, just north of Cuyahoga Falls.
Tree fell onto an above ground swimming pool in Windham, causing heavy damage to pool.
Tree fell onto house on Euclid Ave, about two-miles northeast of Boardman.
Gas station canopy was blown over at the intersection of OH-91 and OH-303 in Hudson.
Tree and telephone pole downed about one-mile north of Marshallville.
Numerous trees downed across southern-half of Trumbull County. Time and location estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977897, 977898, 978128, 978129, 978130, 978131, 978135, 978138, 978136, 978137, 978142, 978139, 978140, 978143, 978144, 978145, 978146, 978148, 978147, 978149, 978151, 978152, 978162, 978167, 978170, 978177, 978163, 978171, 978164, 978172, 978173, 978174, 978180, 978179, 978181, 978182, 978183, 978184, 978299, 978300, and more.